SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

23 Posts | Page(s): 1 2 3  Next 

SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by n1ladyd on Thu Mar 18, 2010 11:38 AM

Quote | Reply

I had a total thyroidectomy 9 months ago due to pappilary THyroid CA.

My endo (who has only been practicing 2 years!) put me on 112 synthroid, just got bumped to 125. I feel horrific, I cant even function. Its getting worse. She said bloodwork is ok.

I know people WHO HAVE a thyroid who are on a higher dosage than me. I dont understand what she is doing. When I ask her anything, I get short little pat answers, "oh everything is fine, bloodwork is ok."

any advice? does this dosage seem normal for someone with NO thyroid? Why does it seem like everyone else who had a TT is on a higher dosage than me? I am suffering. Dee

RE: SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by Amber209 on Thu Mar 18, 2010 12:48 PM

Quote | Reply

I thought the best guage of how much synthroid you should be on is how you are feeling.  I do know that your dose is supposed to relative to your weight.  As you just got your dose bumped up I might give it a couple weeks. 

RE: SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by JacquieT on Fri Mar 19, 2010 02:16 PM

Quote | Reply

HI,  I had my TT 18 months ago and just the past few months I am on my correct dose of synthroid, yes, it took that long to regulate.  I started at 137, went down to 125, 112, 100, and now finally 88 and take 1 and 1/2 pills each sunday.  I was shocked at how low a dose I needed but the doctors said that everyone is different, this is what works for me.  He believes in keeping me slightly hyper-thyroid so is happy with a TSH of around .2.  Also, I finally feel myself on this dose.  Before it I felt jumpy and then at times exhausted, a lot of confusion, weight loss and gain, etc..  It definitely takes a few weeks for the new dose to kick in.  Give a few weeks and then if you still don't feel right, have your blood retested.  Good luck :)  Jacquie

RE: SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by n1ladyd on Sat Mar 20, 2010 11:24 AM

Quote | Reply

Thanks for your responses. I was on 112 and said I didnt feel ok, it took a few months for my bloodwork to show that I was still low. it got bumped up to 125.

 

At first I felt better, but now I feel worse than ever.

I guess I better mention I have MS too. maybe that is starting to effect me. I didnt attach this bad feeling to the MS because it started right after the thyroid issue.

RE: SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by Shemay on Sat Mar 20, 2010 02:18 PM

Quote | Reply

On Mar 20, 2010 11:24 AM n1ladyd wrote:

Thanks for your responses. I was on 112 and said I didnt feel ok, it took a few months for my bloodwork to show that I was still low. it got bumped up to 125.

 

At first I felt better, but now I feel worse than ever.

I guess I better mention I have MS too. maybe that is starting to effect me. I didnt attach this bad feeling to the MS because it started right after the thyroid issue.

Are you aware of the successful outcomes many MS patients are experiencing using low dose naltrexone?   I started researching it last year when my doctor recommended my using it in order to keep my immune system strong enough to keep the cancer that I was diagnosed with in 2004 at bay.

The pill which is taken each night at bedtime is just 4.5 mg and costs about $1.00 a day. No negative side effects except for some vivid dreaming for the first week or so.

I'm attaching a link here to some great information on how effective it is for MS.  There are several video presentations. One I found especially informative is presented by Joseph Wouk whose own return to good health from MS using LDN has compelled him to help spread the word.  He has written a book about his journey which can be read in full for free on his website.   

Son of novelist, Herman Wouk.

Columbia College. Columbia Law School. Private pilot. Israeli Navy. Owned a Dive Shop in Eilat. Moved to LA. Self taught computer geek. Film,theater, TV producer. Moved back to Israel. Moved to Santa Cruz in the Redwoods.

http://www.googleldn.com/

As for your thyroid, have you ever considered going on the natural dessicated thyroid such as Armour instead of the synthetic Synthroid?   My energy levels and sense of well being quickly returned to normal after I switched.

Hope this is helpful for you. With your three young ones and your working with special needs children you obviously need lots of energy.

Best of luck

RE: SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by desertwindflowe on Sat Mar 27, 2010 03:30 AM

Quote | Reply

I have had a few friends who have had bad experiences with Levothyroxine, a generic synthroid.  They say the dose isn't constant and they feel like it changes.  If you are using it you might want to have the Dr. specify that you need the brand name synthroid and see if that helps.  I am still waiting for my RAI treatments, so am on a low dose after surgery.  My Endo said that a normal dose for TT was around 150.  I felt pretty good on 75, so am wondering what life will feel like on twice that ammount...I will find out at the end of the month when I get there.

 

RE: SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by Tavish on Sat Apr 10, 2010 02:40 AM

Quote | Reply

Actually, I believe levothyroxine is not a generic, but a different formula than synthroid. I take the brand levothyroxine, and there is a generic of it. My endo too writes it as DAW, says the generics are not consistent from brand to brand and it is not appropriate for somone after thyroid cancer.

SOunds to me like it is time for a second opinion. If you feel like crap and the doc dismisses you because the blood levels are fine, then time for a new doc. Especially with your other medical conditions, it is best to see someone who sees the whole picture.

RE: SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by ddhaeder on Sat Apr 10, 2010 08:26 PM

Quote | Reply

I agree with Tavish on most counts. Just to clarify though -Levothyroxine is the generic. Synthroid is the brand name formula (with brand name copay). Levoxyl is considered to be a generic Levothyroxine when it comes to copay, but can be written as DAW (dispense as written) thus the pharmacy can not switch to who ever is the current company providing their generic that month.

I disagree with Sheemay on "natural dessicated thyroid such as Armour". It is not recommended for people who have had a total thyroidectomy for thyroid cancer - though at the moment, it escapes me as to why.

Deb

 

RE: SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by Shemay on Sat Apr 10, 2010 11:10 PM

Quote | Reply

 

 

I think the following report should help clairfy things.

Essentially, they took a group of 33 people who were hypothyroid, either due to autoimmune thyroid disease, or removal of their thyroids due to thyroid cancer.

 

New England Journal of Medicine 

"Interestingly, this offers an explanation for why patients have felt well all along on alternative thyroid drugs like the natural Armour Thyroid, Westhroid and Naturethroid, which contain T4 and T3 naturally, and the synthetic T4/T3 drug Thyrolar"    SOURCE: 

http://www.thyroid-info.com/articles/t3drugsnejm.htm

 

RE: SYNTHROID DOSAGE LOW? AFTER TOTAL THYROIDECTOMY?

by ellenkay on Sun Apr 11, 2010 05:23 AM

Quote | Reply

I had my thyroid removed 3 yrs ago.  I have gone from 150 to 100.......I felt best on 125 dosage.....was good for a year on this dosage...but he dropped it down....headaches, sluggish, fatigue, weight gain....."numbers are good".....that is all I get from the Dr.......I am at 112 and I told the Dr.....he does not care how I feel, just watching the "numbers".  It is disgusting.........and very frustrating.

23 Posts | Page(s): 1 2 3  Next 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.